California, 2008

Heavy Snow in California, December 18 to 19, 2008

December 18 to 19, 2008 · NWS STO · 4 events in 4 counties and zones

Snow amounts of up to a foot fell over the higher mountains and with winds gusting to 40 to 50 mph this produced reduced visibilities.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Snow amounts of up to a foot fell over the higher mountains and with winds gusting to 40 to 50 mph this produced reduced visibilities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Dec 18, 9:15 AM PST, 3 hours 45 minutes earlier.

Area forecast discussion, Dec 18, 9:15 AM PST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
915 AM PST THU DEC 18 2008

.DISCUSSION...WATER VAPOR IMAGERY CONTINUES TO SHOW THE NEXT TROUGH
OF LOW PRESSURE SLOWLY DIGGING SOUTH ACROSS THE PACIFIC NORTHWEST
AND INTO NORTHERN CALIFORNIA...SPREADING MAINLY MID AND HIGH LEVEL
CLOUDS ACROSS THE NORTHERN INTERIOR AT THIS TIME.  THIS CLOUD COVER
HELD OFF LONG ENOUGH THAT IT HAD LITTLE IMPACT ON THE OVERNIGHT
TEMPERATURES.  IN FACT...A NUMBER OF THE MOUNTAIN VALLEY LOCATIONS
ARE REPORTING NEAR ZERO AND SUB ZERO TEMPERATURES ONCE AGAIN.  IN
THE VALLEY...MOST LOCATIONS FELL INTO THE TWENTIES...WITH REDDING
SETTING A NEW RECORD.  ALTHOUGH TEMPERATURES ARE RUNNING A LITTLE
WARMER IN THE SACRAMENTO VALLEY THIS MORNING...A NUMBER OF LOCATIONS
ARE STILL AT OR BELOW FREEZING.  THEREFORE...WILL LET THE FREEZE
WARNING RUN THROUGH 10 AM THIS MORNING.

MEANWHILE...RADAR IMAGERY SHOWS PRECIPITATION MOVING INTO THE
NORTHWEST COAST AND THE SOUTHERN CASCADES THIS MORNING.  BURNEY IS
ALREADY REPORTING LIGHT FLURRIES.  HOWEVER...THE BRUNT OF THE
MOISTURE WILL MOVE ACROSS THE REGION LATER TODAY AND TONIGHT...WITH
GOOD OROGRAPHICS ENHANCING PRECIPITATION ACROSS THE NORTHERN
MOUNTAINS AND SIERRA.  THIS LEADS ME TO MY OTHER PRIMARY CONCERN FOR
THE DAY.  TEMPERATURES IN SHASTA COUNTY AND THE NORTHERN SACRAMENTO
VALLEY ARE BELOW FREEZING...WITH A NUMBER OF LOCATIONS STILL IN THE
20S.  DEPENDING ON HOW QUICKLY THE PRECIPITATION STARTS IN THESE
AREAS...THE EXTREMELY COLD AIR IN PLACE MAY HELP EVAPORATIVE COOLING
PROCESSES...ENHANCING SNOW FORMATION AND ARTIFICIALLY LOWER SNOW
LEVELS TEMPORARILY IN THESE AREAS.  THEREFORE...WILL CONTINUE TO
CONTINUE THESE AREAS CLOSELY.  THIS SYSTEM WILL ALSO BRING GUSTY
WINDS TO THE HIGHER TERRAIN...WITH GUSTY WINDS UP TO 60 MPH POSSIBLE
LATE TONIGHT WITH THE FRONT.  THEREFORE...THE WINTER STORM WARNING
AND ADVISORIES REMAIN IN EFFECT FOR THE FOOTHILLS AND MOUNTAINS
SURROUNDING THE SACRAMENTO VALLEY.  WILL PLAN ON UPDATING THE
FORECAST THIS MORNING AROUND 10 AM...WITH THE FREEZE WARNING
EXPIRATION.  MAY ALSO NEED TO TWEAK TEMPERATURES A BIT...ESPECIALLY
IN THE NORTHERN MOUNTAINS AND BURNEY BASIN REGIONS AS TEMPERATURES
SEEMS A LITTLE WARM.  PALMER

&&

.AVIATION...DETERIORATING CONDITIONS TODAY INTO TONIGHT AS AN UPPER
LEVEL SYSTEM MOVES OVER NORTHERN CALIFORNIA. PATCHY FOG IN THE
SOUTHERN SACRAMENTO VALLEY AND NORTHERN SAN JOAQUIN VALLEY WILL
DISSIPATE BY 19Z. ISOLATED SHOWERS JUST NORTH AND WEST OF THE
NORTHERN SAC VALLEY WILL INCREASE IN COVERAGE AND INTENSITY AS THEY
SPREAD SOUTHWARD INTO THE NORTHERN SJ VALLEY BY LATE THIS EVENING.
AREAS OF MVFR AND LOCAL IFR CONDITIONS CAN BE EXPECTED WITH RAIN IN
THE VALLEY AND SNOW IN THE MOUNTAINS. SNOW LEVELS TODAY WILL BE
GENERALLY AROUND 500-1000 FEET IN THE NORTHERN MOUNTAINS AND AROUND
2000 FEET OVER THE SIERRA WITH LOCALLY LOWER LEVELS POSSIBLE.
SOUTHERLY WINDS IN THE VALLEY WILL INCREASE THIS AFTERNOON TO 10-15
KT WITH LOCAL GUSTS TO 20-25 KT POSSIBLE BY EARLY EVENING. SOUTHWEST
GUSTS TO 50-60 KT POSSIBLE OVER MOUNTAIN RIDGES.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
...FREEZE WARNING THROUGH 10 AM PST TODAY FOR THE SACRAMENTO
   VALLEY...THE NORTHERN SAN JOAQUIN VALLEY...AND THE  DELTA.
...WINTER STORM WARNING FOR THE WESTERN MOUNTAINS OF SHASTA COUNTY
   FROM NOON TODAY THROUGH NOON FRIDAY.
...WINTER STORM WARNING FOR  BURNEY BASIN / EASTERN SHASTA COUNTY
   AND THE WEST SLOPE OF THE NORTHERN SIERRA NEVADA-WESTERN PLUMAS
   COUNTY/LASSEN PARK FROM 6 PM TODAY TO 6 PM FRIDAY.
...WINTER WEATHER ADVISORY FOR THE MOUNTAINS AND FOOTHILLS OF SHASTA
   COUNTY SOUTHWARD ALONG THE COASTAL RANGE TO SOUTHERN LAKE COUNTY
   FROM 6 PM TODAY THROUGH NOON FRIDAY.
...WINTER WEATHER ADVISORY FOR THE FOOTHILLS OF THE SIERRA CASCADE
   RANGE FROM 6 PM TODAY THROUGH 6 PM FRIDAY.

&&
Hazardous weather outlook, Dec 18, 7:00 AM PST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST THU DEC 18 2008

CAZ013>019-063-064-066>069-191500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST THU DEC 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A COLD DRY AIRMASS IS IN PLACE THIS MORNING WHICH COMBINED WITH
CLEAR SKIES BROUGHT VERY COLD TEMPERATURES TO THE CENTRAL VALLEY.
TEMPERATURES WILL WARM THIS MORNING AND CLOUDS WILL MOVE IN AHEAD OF
ANOTHER COLD WEATHER SYSTEM DROPPING OUT OF CANADA. THIS COLD SYSTEM
WILL BRING SNOW AND GUSTY WINDS TO THE MOUNTAINS THIS AFTERNOON AND
NIGHT. SNOW LEVELS WILL BE AS LOW AS THE LOWER FOOTHILLS.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* FREEZE WARNING.............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *

* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

MOUNTAIN AND FOOTHILL SNOW AS WELL AS GUSTY WINDS WILL CONTINUE
THROUGH MUCH OF THE DAY FRIDAY OVER THE SIERRA AND FOOTHILLS WITH
SNOW ENDING BY MID DAY OVER THE NORTHERN MOUNTAINS AND COASTAL
MOUNTAINS. ANOTHER STORM SYSTEM WILL BE MOVING THROUGH NORCAL SUNDAY
AND SUNDAY NIGHT BRINGING RAIN AND HIGHER ELEVATION SNOW TO NORCAL.
A MUCH WETTER WEATHER SYSTEM IS FORECAST TO TAP INTO SUB TROPICAL
MOISTURE AND MOVE INTO NORCAL LATE WEDNESDAY. THIS SYSTEM WILL
BRING HIGH SNOW LEVELS AND POSSIBLY HEAVY PRECIPITATION TO NORTHERN
CALIFORNIA.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Burney Basin/Eastern Shasta County

When
December 18, 1:00 PM PST to December 19, 6:00 PM PST
Where
Burney Basin/Eastern Shasta County forecast zone
Reported by
Public

Snow amounts up to 7 inches fell over the higher mountains. Gusty winds were reported lowering visibilities on mountain passes.

Heavy Snow, Shasta Lake/North Shasta County

When
December 18, 1:00 PM PST to December 19, 6:00 PM PST
Where
Shasta Lake/North Shasta County forecast zone
Reported by
Public

Snow amounts up to a foot fell over the higher mountains. Gusty winds were reported lowering visibilities on mountain passes.

Heavy Snow, Mt Shasta/Western Plumas County

When
December 18, 1:20 PM PST to December 19, 8:00 PM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
Public

Snow amounts up to a foot fell over the higher mountains. Gusty winds were reported lowering visibilities on mountain passes.

Heavy Snow, West Slope Northern Sierra Nevada

When
December 18, 3:30 PM PST to December 19, 9:00 PM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Public

Snow amounts up to a foot fell over the higher mountains. Gusty winds were reported lowering visibilities on mountain passes.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171816, 171817, 171815, 171495.